Lake St. Clair, 2021

Marine Thunderstorm Winds in Lake St. Clair, June 25, 2021

June 25, 2021 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through Lake St. Clair produced wind gusts around 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Lake St. Clair produced wind gusts around 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 6:49 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 25, 6:49 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
749 PM EDT Fri Jun 25 2021

.AVIATION...

Southeast Michigan arrives within the immediate wake of an exiting
mesoscale convective complex late this evening.  A general increase
in larger scale subsidence and resulting deeper layer stability
suggests diminishing potential for additional convective development
prior to 06z. Lingering pockets of showers may afford brief
disruption to visibility, but a larger scale response appears
unlikely. Very moist low level profile ensures a high coverage of
MVFR stratus tonight, but with a persistent southwest gradient
limiting prospects for fog development despite the high near surface
moisture content and recent rainfall. Gradual mid level
destabilization occurs as the main moisture axis lifts back
northward late tonight and Saturday. Recent model guidance suggests
a gradual increase in coverage of showers from south to north during
the morning period. Confidence in thunderstorm coverage and timing
Saturday remains very low.

For DTW...Lingering showers in MVFR within prevailing southwest
winds this evening. Increasing stability precludes including a
defined mention for thunder going forward tonight. Greater risk for
thunderstorms appears to develop north of DTW Saturday.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling at or below 5000 feet through the TAF period.

* Low for thunderstorms tonight and Saturday.

&&

.PREV DISCUSSION...
Issued at 416 PM EDT Fri Jun 25 2021

DISCUSSION...

Areas generally along and south of I 96 have been upgraded to a
Slight Risk with a 5% tornado probability. The potential for tornado
development remains highly conditional to any breaks in the cloud.
Need to stress it will only take a short time period of insolation
to generate surface based instability given peak late June incoming
solar radiation power. Most recent hires soundings point to a
relatively shallow high CAPE density profile that is typical in mini-
supercell setups along with very low LCL heights. Given vorticity
rich environment immediately in advance of MCV feature, the
potential exists for mini-supercell activity for any area that
experiences sunshine between 20-02Z. See Update discussion issued
earlier for more information.

Will continue to monitor observed rainfall amounts versus forecasted
QPF totals over the coming forecast periods for the need of a Flash
Flood Watch or Flood Watch. The main deep moisture axis or
atmospheric river of near/greater than 2.0 inch PWAT that MIMIC-TPW
product shows overhead is forecasted to remain in vicinity of
Southeast Michigan through the upcoming weekend. However, the
details do matter as model data does show a northern migration of
the axis to points along and north of M46 by midday Saturday, then
eventually wavering down to south of I 94 and south of Michigan
border by late Sunday. Low confidence exists and it remains
difficult to pin down exactly where deep convective/highest rainfall
rates on a 6 hour by 6 hour basis. Because of this low temporal/low
spatial certainty, will be forgoing the issuance of a Flood Watch or
Flash Flood Watch this issuance. Given dry antecedent soil
conditions and relatively lower amounts the feeling is that any
flooding issues this evening can be addressed with short fuse
Urban/Small Stream Advisories or Flash Flood Warning.

Anomously, deep upper level composite trough digging into the
Dakotas and corresponding height falls will cause main baroclinic
zone axis to lift northward as a warm front on Saturday. Models
disagree on amount of activity before noon, with latest extended
runs of HRRR relatively dry and HREF 6 hourly ensemble mean rainfall
amounts of less than .5 inch. By afternoon, two items worth
monitoring will be severe weather risk, and the potential for the
training of convection during the late afternoon and evening. Latest
Swody2 includes Southeast Michigan as a Marginal Designation for
severe weather. All indications are that opacity of cloud will be
less which will result in greater destabilization acorss the cwa.
Model soundings support low convective heights resulting in surface
based and mixed layer CAPES of potential 2000 J/kg or greater. Main
axis of kinematics will reside over north half of Lower Michigan
including northwern sections of the cwa, 0-6km bulk shear of +35
knots. Unidirectional wind direction and approximately 50 knots wind
magnitudes down to 4000 ft agl points to much more organized
damaging wind potential. The low confidence part of the forecast
moving forward is exactly where the activity is favored, models
suggest some capping/CIN centered at roughly 5.5 kft agl building in
from the south. Attm, the higher potentia for linear mode/smaller
dyanmic bow echo activity appears to be north of I 69. With that
stated, the potential for large Cape density through the tropopause
and hires signal for discrete cells may potentiall bring all severe
types in play.

Increasing upper level jet entrance region dynamics combined with
deep potential vorticity reservoir is expected to result in low
pressure tracking across portions of Wisconsin and northern Great
Lakes/SOO on Sunday. A ton of questions exist on where exactly the
deep synoptic forcing will occur. However, high confidence exists
that main midlevel moisture axis 700-500mb will reside directly over
Southeast Michigan during the day on Sunday. Models do suggest a
persistence setup with diabatic heating leading to 1500-2000 J/kg
surface based CAPE and unidrectional southwest wind profile. Latest
Swody3 includes Southeast Michigan in a Marginal Risk for Severe
weather.

MARINE...

Unsettled weather continues over the central Great Lakes today into
tonight as a wave of low pressure tracks along a stalled frontal
boundary. Moisture is abundant across the region with numerous
showers, heavy at times, and a few thunderstorms likely to continue.
Wind gusts will generally remain between 20 and 25 kt through
midnight with Small Craft Advisories in effect for all nearshore
waters outside of Saginaw Bay. Any thunderstorms will have potential
to produce locally stronger winds and higher waves which would lead
to localized hazardous boating conditions as well. Southeasterly
winds this afternoon veer to southwesterly tonight as the low
pressure departs the region. A brief lull in precip is possible
early Saturday, but another round of showers and storms is then
likely the rest of the day as southwest flow advects in another
surge of moisture. A second round of Small Craft Advisories may be
needed over western Lake Erie and Lake St. Clair on Saturday.
Numerous showers and storms are likely to continue Sunday and into
the early week.

HYDROLOGY...

A frontal boundary will stall across the Great Lakes with a
subtropical airmass lifting into the region. Very moist conditions
will hold through at least the weekend. This environment combined
with passing low pressure systems and upper-level disturbances will
bring several rounds of on and off heavy rain showers in addition to
periods of embedded thunderstorms. Shower and thunderstorms will be
likely today with best chances occuring this afternoon and evening.
While storm total accumulations will be highly dependent on
thunderstorm activity and where the frontal boundary over northern
lower michigan sets up, the first opportunity for widespread heavy
shower and embedded thunderstorm activity will be this afternoon
into the evening with the passage of the first low pressure system.
Additional rain activity, heavy at times, will continue Saturday
into Sunday following the passage of the low pressure system.

There is extremely high confidence that rainfall totals will
reach or exceed 1.5 inches across most portions of SE MI by Sunday
morning, with possible totals ranging somewhere between 2-4 inches.
Localized higher rainfall amounts expected with thunderstorm
activity. Impacts include rises on area rivers with the potential
for flooding in urban and low-lying areas. An isolated to scattered
risk for flash flooding will exist over all of SE MI with this set-
up, also highlighted in WPCs Excessive Rainfall Forecast.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until midnight EDT tonight for LHZ441>443.

Lake St Clair...Small Craft Advisory until midnight EDT tonight for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT tonight for LEZ444.

&&

AVIATION.....99
DISCUSSION...CB
MARINE.......TF
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 3:37 AM EST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Fri Jun 25 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 60 mph will be the main threat although an isolated tornado
will also be possible. Storm motion will be northeast around 40 mph.

Several rounds of showers and thunderstorms may lead to flooding
concerns across the region. Please see the hydrology section of the
forecast for details on rain and flooding potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. The main threat for thunderstorm activity will
be torrential rainfall and training, which could lead to localized
flooding concerns. Additionally, there is a marginal risk for severe
weather on Saturday, with isolated damaging wind gusts to 60 mph
being the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 50 knots will be the main threat although an isolated
water spout will also be possible. Storm motion will be northeast
around 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. There is a marginal risk for severe weather
on Saturday, with isolated damaging wind gusts to 50 knots being the
main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

In the hours before

Local storm report, Jun 25, 5:57 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 SE ANN ARBOR          42.27N 83.72W
06/25/2021  M1.69 INCH       WASHTENAW          MI   CO-OP OBSERVER

            14 HOUR RAINFALL TOTAL. 1.10 INCHES OF RAIN OVER THE PAST
            30 MINUTES.

0656 PM     HEAVY RAIN       BLOOMFIELD HILLS        42.58N 83.25W
06/25/2021  M2.65 INCH       OAKLAND            MI   TRAINED SPOTTER

            14 HOUR RAINFALL TOTAL.

&&

TF
Local storm report, Jun 25, 6:40 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
06/25/2021  M3.33 INCH       OAKLAND            MI   BROADCAST MEDIA

            24 HOUR RAINFALL TOTAL. 2.67 INCHES OF RAIN OVER THE PAST
            4 HOURS.

0730 PM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
06/25/2021  M2.83 INCH       OAKLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL. 2.03 INCHES OF RAIN OVER THE PAST
            12 HOURS.

&&

TF
Special weather statement, Jun 25, 6:47 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
747 PM EDT Fri Jun 25 2021

MIZ063-260100-
St. Clair-
747 PM EDT Fri Jun 25 2021

...A GUSTY SHOWER WILL AFFECT ST. CLAIR COUNTY...

At 746 PM EDT, a shower was located near Memphis, or 8 miles north of
Richmond, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this shower.

This shower will be near...
  Marysville around 805 PM EDT.
  Port Huron around 810 PM EDT.
  Lakeport around 815 PM EDT.

Other locations impacted by this shower include Anchorville, North
Street, Adair, Lynn Township, Rattle Run, Goodells, Brockway, Smiths
Creek, Fair Haven and Wadhams.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this shower, and may
cause localized flooding after heavy rainfall today. Do not drive
your vehicle through flooded roadways.

LAT...LON 4289 8247 4281 8248 4276 8247 4267 8251
      4262 8251 4255 8259 4255 8269 4259 8272
      4266 8262 4268 8271 4289 8274 4289 8299
      4316 8299 4317 8250 4298 8242
TIME...MOT...LOC 2346Z 239DEG 29KT 4292 8270

KK
Local storm report, Jun 25, 6:48 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
748 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       2 SW MIDLAND            43.60N 84.26W
06/25/2021  M1.54 INCH       MIDLAND            MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

0740 PM     HEAVY RAIN       WESTLAND                42.32N 83.38W
06/25/2021  M2.70 INCH       WAYNE              MI   AMATEUR RADIO

            14 HOUR RAINFALL TOTAL.

&&

TF
Local storm report, Jun 25, 6:54 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
754 PM EDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY RAIN       SHELBY TOWNSHIP         42.67N 83.03W
06/25/2021  M3.87 INCH       MACOMB             MI   TRAINED SPOTTER

            14 HOUR RAINFALL TOTAL. MINOR FLOODING ONGOING.

&&

TF
Special weather statement, Jun 25, 7:02 PM EST, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
802 PM EDT Fri Jun 25 2021

MIZ070-260030-
Macomb-
802 PM EDT Fri Jun 25 2021

...A LINE OF SHOWERS WILL AFFECT EASTERN MACOMB COUNTY...

At 801 PM EDT, radar indicated showers were located along a line
extending from near Richmond to near Mount Clemens to near St. Clair
Shores. Movement was east at 25 mph.

Winds in excess of 30 mph are possible with these showers.

These showers will be near...
  New Baltimore and Richmond around 805 PM EDT.

Other locations impacted by these showers include New Haven,
Roseville, Chesterfield Township, Fraser, Eastpointe, Grosse Pointe
Shores, Harper Woods and Grosse Pointe Woods.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these showers, and may
cause localized flooding after heavy rainfall earlier today. Do not
drive your vehicle through flooded roadways.

LAT...LON 4263 8281 4260 8277 4256 8278 4257 8282
      4253 8286 4245 8287 4245 8303 4258 8292
      4289 8285 4289 8274 4273 8273 4271 8273
      4269 8271 4268 8271
TIME...MOT...LOC 0001Z 270DEG 23KT 4275 8277 4258 8283 4246 8290

KK

The radar

The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 25, 7:03 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.58 mi S of St Clair Shores
Measured
36 kt (41 mph) measured gust
Reported by
Mesonet
Coordinates
42.433, -82.871

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 25, 7:16 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.53 mi SSE of Metropolitan Beach
Measured
45 kt (52 mph) measured gust
Reported by
Mesonet
Coordinates
42.573, -82.796

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968763, 968764.